Hail, Dickinson
- When
- March 14, 8:20 AM CST
- Where
- Dickinson County, 0.84 mi NW of Randville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.990, -88.060
A thunderstorm produced penny size hail in Randville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A thunderstorm produced penny size hail in Randville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 14, 7:41 AM CST, 39 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Marquette MI
941 AM EDT Fri Mar 14 2025
.KEY MESSAGES...
- Warmer than normal temperatures are expected into the
weekend. This will lead to melting snowpack and increasingly
dangerous ice conditions on lakes and rivers.
- Strong winds possibly greater than 45 mph are looking to
develop across the south/southeast wind downslope areas
tonight and over the eastern half of the U.P. Saturday. Wind
Advisories could be issued in the future.
- Widespread rain chances this weekend before changing over to
light lake effect snow Sunday. Heavy snow is not expected.
&&
.UPDATE...
Issued at 940 AM EDT Fri Mar 14 2025
A line of showers and embedded storms is reaching the UP/WI border
this morning. Small hail will be possible in storms as the line
moves northward through the western half of the UP this morning,
with various reports of pea sized (and occasionally larger) hail
across northern WI. Satellite and radar trends are indicating a
weakening of embedded cells, so will likely be holding off on any
headlines about it.
&&
.SHORT TERM /THROUGH THIS AFTERNOON/...
Issued at 407 AM EDT Fri Mar 14 2025
Satellite imagery shows some upper-level cloud cover moving through
the U.P. early this morning as model soundings show a warm nose
growing at the 900mb level. While the inversion above the surface is
very strong this morning, expect winds to slowly increase throughout
the morning and daylight hours as an impressive 29.1 inch low over
the Central Plains continues to deepen to 28.8(!) inches by this
afternoon before lifting towards the Upper Midwest this evening.
Expect the wind gusts to increase too as mixing into the low-level
jet overhead improves with the added sunlight (even though it will
be limited by the cloud cover); a few south to southeasterly gusts
up to 40 mph cannot be ruled out by the south to southeast
downslopes by this afternoon as these areas will induce additional
mixing into the 55+ knot LLJ.
With the European ensemble showing impressive CAPE and bulk shear
over us today, we could see a few rumbles of thunder embedded in
some rain showers moving through later this morning/early this
afternoon. Given the strong inversion in the low levels, the best
thermodynamics for cellular growth will be limited to the mid to
upper levels of the atmosphere, which will keep severe weather
concerns out of our area.
Expect another warm day today as warm air advection cycles into the
region via the approaching low from the Central Plains. Expect even
more snow and ice melt today as highs soar into the 50s across most
of the area. The only exceptions look to be the Keweenaw where highs
are only projected to get into the upper 40s, and the interior west
and far west where highs are expected to get into the lower to mid
60s.
&&
.LONG TERM /TONIGHT THROUGH THURSDAY/...
Issued at 441 AM EDT Fri Mar 14 2025
The gusty winds seen today will continue through the overnight hours
into Saturday as the low approaches. Indeed, as the pressure
gradient over us tightens and the inversion overhead weakens, we
should be able to mix down stronger winds to the surface tonight and
Saturday; I wouldn't be surprised if we needed to hoist up a Wind
Advisory for the south wind downslopes for tonight and the eastern
U.P. Saturday afternoon as the HREF shows a general 30 to 100%
chance of wind gusts greater than 45 mph during this time period
(highest chances from Marquette and Big Bay eastward along Lake
Superior Saturday). In addition to the strong winds, expect another
round of rain showers and possibly even some thunderstorms to move
through the area after midnight tonight until just after dawn
Saturday morning. Around 8 AM EDT, CAMs are hinting at a dry slot
moving through the area, which could give us a few hours of sunshine
before the next round impacts the area Saturday afternoon and
evening (mainly the west as the center of the low tracks towards
western Lake Superior). While the mixing is expected to be improved
Saturday, expect the high temperatures to not be as high as today;
only in the 50s for the most part. In addition, CAPE does not look
as good on Saturday as it does today. Therefore, no severe weather
is expected throughout the event, although there could be a strong
storm or two along the Michigan/Wisconsin line (could see some small
sub-severe hail and gusty winds in the downdrafts).
As cold air wraps around the low, expect the transition from rain to
snow showers to occur from west to east Saturday evening to Sunday
morning. However, with the colder air cutting us off from the Gulf
moisture, expect any system snow and even weak lake effect snow
behind the low to be light, with most spots only seeing a dusting
(maybe up to an inch in the northwest wind snow belts) between
Saturday evening and Sunday evening. As high pressure moves in from
the west, expect the weak lake effect snow to end from west to east
Sunday, with the last of it ending by Sunday evening.
Our next shot of precipitation looks to occur next Monday as a
Clipper moves through the Northern Plains to our area. Not much in
the way of snowfall accumulation is expected at this time. Expect
temperatures to be closer to normal next week as we remain in a
progressive pattern. We could see a strong low develop off the
Colorado Rockies and hit us with, at the very least, noteworthy
winter weather impacts by the middle of next week. While confidence
in this solution is low at this time, it is growing as numerous
deterministic models and the European ensemble are showing this
happening at around the same time (high model agreeance on the event
and timing).
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 655 AM EDT Fri Mar 14 2025
VFR conditions are expected to continue through the daylight hours
today, although a stray shower or storm could lower conditions at a
site or two this morning as some convection pushes through. Another,
more significant round of rain showers and thunderstorms looks to
move through late tonight; this round could bring MVFR and worse
conditions with it to end the TAF period.
Besides the precipitation, expect LLWS throughout the TAF period,
with the winds at the sfc increasing from the south/southeast
throughout the day into tonight.
&&
.MARINE...
Issued at 441 AM EDT Fri Mar 14 2025
Southeast winds of 20 to 30 knots are expected to continue over the
eastern half of the lake today as a low deepens over the Central
Plains today before lifting towards western Lake Superior tonight.
This low looks to possibly bring some thunderstorms over the lake
today through Saturday, although no severe weather is expected as
the best convective elements are in the mid- to upper- levels of the
atmosphere. Some south to southeasterly gale force gusts could be
seen along the southern shore from Huron Bay to Whitefish Bay
tonight into Saturday as downsloping induces improved mixing into a
low-level jet that's overhead for the next couple of days.
Eventually, some southerly gales up to 35 knots are expected to
develop over the eastern half of the lake early Saturday evening as
the center of the low passes through the western lake. Immediately
behind the low's passage, expect the winds to increase sharply from
the west to 20 to 30 knots with gales up to 40 knots, mainly over
the western half of the lake early Saturday night. As the cold
sector of the low continues to work from west to east across the
lake Saturday night, expect the winds to eventually increase from
the northwest to gales of 35 knots over the eastern half of the lake
by Sunday morning. Some freezing spray could be seen with the strong
winds in the cold sector Saturday night through Sunday. As high
pressure moves back in from the west Sunday evening, expect the
winds to quickly dwindle, becoming light at 20 knots or less by
early Monday morning as another Clipper approaches from the west.
The winds look to remain light over Lake Superior until the middle
of next week when a Colorado low lifts towards the Great Lakes
region.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Watch from Saturday afternoon through late Saturday night
for LSZ162-240>244-263-264.
Gale Watch from Saturday evening through Sunday evening for
LSZ245>251-265>267.
Lake Michigan...
Gale Watch from Saturday morning through Saturday evening for
LMZ221-248-250.
&&
UPDATE...LC
SHORT TERM...TAP
LONG TERM...TAP
AVIATION...TAP
MARINE...TAPHazardous Weather Outlook National Weather Service Marquette MI 330 AM EDT Fri Mar 14 2025 MIZ001>007-009>014-084-085-150730- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 330 AM EDT Fri Mar 14 2025 /230 AM CDT Fri Mar 14 2025/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Today and Tonight Some rumbles of thunder are possible across Upper Michigan today and tonight. A few gusts up to 45 mph are possible in the south wind downslopes along Lake Superior tonight, mainly from Skanee to Big Bay. Keep things secured to prevent them from flying away. Very warm temperatures for this time of year are expected today and tonight. This will lead to melting snowpack and increasingly dangerous ice conditions on lakes and rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very warm temperatures for this time of year are expected Saturday. This will lead to melting snowpack and increasingly dangerous ice conditions on lakes and rivers. Southerly wind gusts up to 45 mph are possible over mainly the eastern half of the U.P. Saturday. Keep things secured to avoid them from flying away. Thunderstorms are possible across Upper Michigan from Saturday. Some minor lakeshore flooding and beach erosion is possible along the Lake Michigan beaches of Delta and Schoolcraft counties Saturday and Saturday evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-150730- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 330 AM EDT Fri Mar 14 2025 /230 AM CDT Fri Mar 14 2025/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are possible today and tonight. See the latest Open Lake Forecast for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday. Southerly gales up to 35 knots are possible over the eastern lake and westerly gales up to 40 knots over the western lake Saturday evening. They then transition to northwest gales up to 35 knots over the eastern lake Sunday. See the latest Marine Weather Message and Open Lake Forecast for additional details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-150730- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 330 AM EDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible tonight. See the latest Nearshore Zone Forecast for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday. In addition, southerly gales up to 40 knots is possible late Saturday morning into Saturday evening. See the latest Marine Weather Message and Nearshore Zone Forecast for additional details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. TAP
The Marquette radar (KMQT), 72 km away, was scanning. The volume nearest the first event began at 14:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249143.